Hail, El Paso
- When
- August 16, 3:12 PM MST to 3:23 PM MST
- Where
- El Paso County, 4 mi ENE of Colorado Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -104.750
A wildfire ignited by lightning burned 820 acres in a remote area of north central Las Animas County, about 24 miles north of Tobe. No estimates on the cost of containing the fire were available.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A wildfire ignited by lightning burned 820 acres in a remote area of north central Las Animas County, about 24 miles north of Tobe. No estimates on the cost of containing the fire were available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT TUE AUG 16 2005 .SHORT TERM... (TONIGHT AND WEDNESDAY) AN UPR LVL SHRTWV WL MOVE FROM NRN UT ACRS WY TONIGHT...DRAGGING AN UPR TROF ACRS THE AREA. SCT SHOWERS AND TSTMS ASSOCIATED WITH THIS SYSTEM ARE CURRENTLY MOVING ACRS AND DEVELOPING OVR THE AREA. THE BEST UPR LIFT AND INSTABILITY OVR THE FORECAST AREA WL BE IN THE EVENING HOURS...AND WL GO MAINLY WITH SCT POPS. AFTER MIDNIGHT THE UPR JET AND PV LOBE WL BE CENTERED OVR AREAS TO THE NORTH OF THE FORECAST AREA. WL KEEP SOME ISOLD POPS IN THE CENTRAL MTS WHICH IS THE AREA NEAREST THE DYNAMICS. LATE TONIGHT THE MODELS ARE TRYING TO INDICATE SOME LOW CLOUDS DEVELOPING AGAIN OVR PORTIONS OF THE SERN PLAINS. WL GO WITH SOME CLOUDS SKIES OVR THE FAR ERN AREAS... BUT NOT AS MUCH CLOUD COVER OVR AREAS LIKE THE I-25 CORRIDOR AS IT LOOKS LIKE WRLY FLOW WL DEVELOP...HELPING TO KEEP OUT THE LOW CLOUDS. BEHIND THE UPR TROF ON WED...WRLY FLOW ALOFT OVR THE AREA WL BE A BIT STRONGER AND A LEE TROF DEVELOPS OVR THE ERN PLAINS. GENERALLY THERE WL BE SOME DRIER AIR SPREADING ACRS THE AREA BEHIND THE TROF AS WELL. NEITHER THE NAM OR THE GFS SHOWS MUCH CHANCE FOR PCPN ON WED ACRS THE AREAS...SO I HAVE DECREASED POPS A LITTLE. EXACTLY WHERE THE DRY LINE WL SETUP ON WED IS DIFFICULT TO SAY...SO WL KEEP SOME ISOLD POPS ALONG THE FAR SE BORDER AREA. 700 TEMPS WARM FOR TOMORROW...IT LOOKS LIKE CURRENT FORECAST HAS A GOOD HANDLE ON MAX TEMPS FOR WED. -PE .LONG TERM... (WED NIGHT AND THURSDAY) SOUTHWEST FLOW ALOFT INCREASES THESE PERIODS AS WED SHORTWAVE DEPARTS THROUGH THE CENTRAL PLAINS...AND NEXT UPPER TROF DIGS THROUGH THE PACIFIC NORTHWEST TOWARDS THE NRN GREAT BASIN ON THURS. WITH PASSAGE OF SHORTWAVE WED EVENING...SHOULD SEE A NORTHERLY SURGE ACROSS THE SOUTHEAST PLAINS AS SFC TROF SHIFTS EASTWARD. NOT MUCH COOLING ANTICIPATED ON THURS BEHIND THIS SURGE AS SOUTHWEST FLOW STRENGTHENS AND LEE TROF REDEVELOPS. ATMOS SHOULD BE FAIRLY DEEPLY MIXED ACROSS MUCH OF THE AREA ON THURS MIXING OUT MUCH OF THE LOW LVL MOISTURE ACROSS THE HIGH VALLEYS AND THE I25 CORRIDOR. THUS... WITH H7 TEMPS BACK UP TO BETWEEN +12 TO +16C...SHOULD YIELD READINGS IN THE LOWER/MID 90S ACROSS THE PLAINS AND LOWER HUMIDITIES THAN THOSE EXPERIENCED OF LATE. NAM IS QUICKER THAN GFS TO ADVECT MID/HIGH LVL MOISTURE NORTHWARD FROM OLD MEXICO INTO SRN CO ON THURS. NAM MODEL SOUNDINGS SHOW A RATHER THICK SATURATED LAYER ABOVE 550 MB WITH INVERTED V STRUCTURE BELOW. HOWEVER GFS SOUNDINGS ARE MUCH DRIER BY CONTRAST...AND JUDGING FROM LATEST WV PICS...THINK THE GFS COULD BE HANDLING THIS DRYING BETTER. WILL KEEP SOME LOW GRADE POPS FOR THE MTS ON THURS...BUT WILL ELIMINATE THEM FROM MUCH OF THE SOUTHEAST PLAINS. DRY LINE SHOULD MIX EASTWARD INTO KS BY THURS AFTN...THOUGH WILL MAINTAIN SOME ISOLATED POPS ALONG THE CO/KS BORDER FOR CONSISTENCY. OTHERWISE...THURS WILL BE BACK ABOVE CLIMO WITH BREEZIER CONDITIONS FOR THE MT AREAS. -KT (THU NIGHT THROUGH TUESDAY) THE UPPER LOW OVER CENTRAL CANADA WILL DEEPEN AND MOVE INTO WESTERN MANITOBA THU NIGHT INTO FRI. AT THE SURFACE...LOW PRESSURE WILL DEVELOP OVER SE NE AS HIGH PRESSURE BUILDS OVER WY/MT. THIS WILL RESULT IN LIGHT DOWNSLOPE FLOW OVER E CO AND GENERALLY WARMING/DRYING THU NIGHT ACROSS THE E PLAINS. THE ETA12 GENERATES PRECIP THU NI-FRI MORN DUE TO CONVERGENCE ALONG A TROUGH/BOUNDARY THAT HANGS UP SW OF THE SFCE LOW INTO EXTREME SE CO AND THE OK PANHANDLE. NO STRONG SYNOPTIC FORCING HOWEVER...AND GIVEN TIME OF DAY BELIEVE THE MODEL MAY BE OVERDOING IT. PUT IN SOME LOW POPS AS A HEADS UP FOR ATTENTION TO LATER MODEL RUNS. BETTER SHOT OF PRECIP LATER FRI AS THE TROUGH KICKS IN AND ATMOSPHERE DESTABILIZES. 12Z GFS IS A BIT FASTER BUT WEAKER THAN EARLIER RUNS...BRINGING UPPER TROUGH AXIS ACROSS THE AREA BY 12Z SAT. POPS ALREADY PRETTY LOW SAT SO LEFT CURRENT CHANCE POPS OVER THE MTNS INTACT. TEMPS STILL A BIT TRICKY SAT AS H7 TEMPS FALL A GOOD 6-8 DEGREES. KNOCKED ANOTHER DEGREE OR TWO OFF SAT HIGHS AS THERE HAS BEEN PRETTY GOOD MODEL CONSISTENCY FOR A WEEKEND COOL-DOWN. ENSEMBLE MEMBERS COME TOGETHER FOR A MEAN RIDGE TO REBUILD OVER THE ROCKIES BY SUN-MON...SO WILL SEE A REBOUND OF TEMPS BY MON TO AT OR ABOVE CLIMO AND A RETURN OF DIURNALLY DRIVEN MTN CONVECTION. OP GFS IS AN OUTLYING MEMBER IN BRINGING ANOTHER TROUGH IN FOR TUE...SO LEFT IN CURRENT LOW POPS BUT BOOSTED CLOUD COVER A BIT. -SR && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 655 AM MDT TUE AUG 16 2005 COZ058>089-093>099-171300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 655 AM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AND ACROSS THE SAWATCH RANGE THIS MORNING AND EARLY AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...THROUGH THE EASTERN MOUNTAINS THIS AFTERNOON AND EARLY EVENING. A FEW STORMS WILL ALSO BE POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS WESTERN COLORADO AND INTO WESTERN WYOMING OVERNIGHT. THE MAIN THREAT FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH...WITH SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL POSSIBLE WITH THE STRONGEST STORMS. STORMS ARE EXPECTED TO DIMINISH FROM WEST TO EAST ACROSS THE REGION THROUGH THE EVENING...AS DRIER AIR MOVES INTO THE STATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE PERIOD...WITH THE BEST CHANCES FOR THUNDERSTORMS BEING ACROSS THE HIGHER TERRAIN. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...WITH SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 45 MPH POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. MW/METZE
The national radar mosaic for the moment the first event began.
2 hail, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473686, 5473687, 5473688.